Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Des Moines, IA

May 1, 2001Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2001, 5:39 PM CDT for Carroll County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 1, 2001, 5:39 PM CDT (22:39 UTC)
Expired
May 1, 2001, 6:25 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carroll County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012239
SVRDSM
IAC027-012325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN WEST CENTRAL IOWA

* UNTIL 625 PM CDT

* AT 537 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MANNING...OR ABOUT 61
  MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MANNING AROUND 550 PM
  8 MILES SOUTH OF CARROLL AROUND 610 PM
  9 MILES SOUTH OF GLIDDEN AROUND 620 PM
  6 MILES NORTHWEST OF COON RAPIDS AROUND 630 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4220 9510 4187 9509 4186 9464 4220 9465

$$
COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:15 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 1, 2:15 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT TUE MAY 1 2001

EARLY CONCERN WILL BE SVR WX AND DURATION OF IT.  SECOND FOCUS WILL
BE DAILY HIGH POPS AND POSSIBLE FLOODING.

MODELS HAVE BEEN ADVERTISING COLD FRONT WITH SHARP MID LVL TROF IS
NOW ENTERING THE THE STATE WITH ISOLD CELLS DVLPG ON FNT ATTM.
DESPITE LIMITED MOISTURE TO START WITH THIS AFTN POOLING NEAR THE
FNT AND INCRSG MOISTURE CONVERGENCE HAS ENHANCED CAPE AND SVR
POTENTIAL.  EXPECT TIME OF DAY HAS BIG PLAY INT YPE AS DVLPMNT UP
NORTH POINTS TO TORNADOES WHILE SRN POTENTIAL APPEARS BEST TO BE
HAIL/WIND AS SHEAR NOT THAT GREAT AND PROFLIER (SLATER) NOT AS
FAVORABLE IN SOUTH AS NRN IA NEAR WOOD LAKE PROFLIER WHICH HAS MUCH
BETTER VEERING.  LOOK AT Q/G FORCING 850/500 VEYR FAVORABLE FOR TNGT
THO SOME HINT OF SECONDARY SURGE THAT MIGHT BRING ON DVLPMNT OF
SECOND LINE OF PCPN TNGT.  THEN BOUNDARY ORIENTS E/W AND REMAINS IN
THE AREA AS S/W MOVE BY OVER NEXT SEVERAL DAYS.  KNOWING CLIMO WISE
THAT THIS IS PCPN MAX IN MAY HAVE TO KEEP EYE ON HEAVY RAINS HWVR
WILL NOT ISSUE WATCH ATTM SINCE ANTECEDENTS HAVE RISEN LAST SEVERAL
DAYS DUE TO LACK OF WIDESPREAD H.EAVY RAINS.

LOOK INTO EFP PD JUST AS UNSETTLED WITH SATURDAY ONLY DRY DAY ONYL
IF HIGH OVR MI HOLDS OFF PCPN WITH DRY ERLY FLOW OTRW WET THROUGH
THE PERIOD.

.DSM...NONE

FORSTER

In the hours before

Special weather statement, May 1, 11:40 AM CDT, 5 hours 59 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...ADDED MISSED TIMING 2ND GROUP
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT TUE MAY 1 2001

...A MODERATE RISK OF SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND
EVENING IN NORTHERN AND WESTERN IOWA...

THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL INCREASE LATER
TODAY AS A FAST MOVING AND STRONG COLD FRONT IN EASTERN SOUTH DAKOTA
MOVES INTO WESTERN AND NORTHERN IOWA.  SOUTHERLY WINDS AHEAD OF THE
FRONT WERE BRINGING INCREASED LOW LEVEL MOISTURE INTO IOWA WITH DEW
POINTS IN THE LOWER 60S.  EXPLOSIVE THUNDERSTORM DEVELOPMENT IS
EXPECTED IN NORTHWEST IOWA ALONG THE FRONT AS TEMPERATURES REACH
INTO THE MID TO UPPER 80S.  ADEQUATE WIND SHEAR AND STRONG
INSTABILITY FAVOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS CAPABLE
OF ALL FORMS OF SEVERE WEATHER.  THE STORMS WILL ORGANIZE INTO A
THUNDERSTORM COMPLEX STILL CAPABLE OF DAMAGING WINDS ALONG WITH
HEAVY RAIN IN CENTRAL AND SOUTHWEST IOWA THIS EVENING.  LOCALIZED
FLASH FLOODING WILL BE A THREAT WITH THE INTENSE RAINFALL RATES.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-021100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...
MARSHALLTOWN...MASON CITY...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
1117 AM CDT TUE MAY 1 2001

* EVENT TIMING... 3 PM TO 9 PM.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... MODERATE

* MISCELLANEOUS INFORMATION - HAIL SIZE UP TO BASEBALLS AND DAMAGING
WIND GUSTS TO 80 MPH ARE POSSIBLE.

IAZ060>062-072>075-081>086-092>097-021100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...DES
MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...NEWTON...
OSKALOOSA...OTTUMWA AND PELLA
1117 AM CDT TUE MAY 1 2001

* EVENT TIMING... 5 PM TIL MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

* MISCELLANEOUS INFORMATION - HAIL SIZE UP TO BASEBALLS AND DAMAGING
WIND GUSTS TO 80 MPH ARE POSSIBLE.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KULA
Local storm report, May 1, 4:48 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    EMMETSBURG                IA   1 INCH HAIL
05/01/01   PALOALTO                       REPORTED BY KICD RADIO.

0440 PM    RINGSTED                  IA   1 INCH HAIL
05/01/01   EMMET                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 5:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    SWEA CITY                 IA   .88 INCH HAIL
05/01/01   KOSSUTH                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0507 PM    DENISON                   IA   1 INCH HAIL
05/01/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0510 PM    BUFFALO CENTER            IA   1 INCH HAIL
05/01/01   WINNEBAGO                      REPORTED BY STORM
                                          SPOTTER.

0513 PM    DENISON                   IA   1 INCH HAIL
05/01/01   CRAWFORD                       REPORTED BY MEDIA.

0520 PM    DENISON                   IA   .88 INCH HAIL
05/01/01   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:09 PM CDTSevere Thunderstorm WarningDMXPalo Alto31 min
May 1, 4:18 PM CDTSevere Thunderstorm WarningDMXCrawford52 min
May 1, 4:35 PM CDTSevere Thunderstorm WarningDMXPalo Alto20 min
May 1, 4:42 PM CDTSevere Thunderstorm WarningDMXKossuth28 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningDMXWinnebago31 min
May 1, 5:12 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
May 1, 6:34 PM CDTSevere Thunderstorm WarningDMXCarroll41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.